Alert archive / Illinois / Small Craft Advisories in 2012

Small Craft Advisory 51, NWS Chicago, IL

April 25, 2012

NWS Chicago, IL issued this small craft advisory at Apr 25, 2012, 3:11 PM CDT. It took effect at Apr 26, 2012, 7:00 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2012, 3:11 PM CDT (20:11 UTC)
In effect from
Apr 26, 2012, 7:00 AM CDT
Expired
Apr 27, 2012, 9:18 AM CDT
In force
26 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 25, 3:03 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 25, 3:03 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
303 PM CDT WED APR 25 2012

.DISCUSSION...
344 AM CDT

PRIMARY FORECAST CHALLENGE THIS MORNING IS PRECIP TRENDS/SEVERE
WEATHER POTENTIAL TODAY INTO TONIGHT...FOLLOWED BY TEMPS AND PRECIP
CHANCES LATE IN THE WEEK.

WARM FRONT HUNG UP TO OUR SOUTH EARLY THIS MORNING EXTENDING FROM
LMK WNW TO NEAR UIN TO A SURFACE LOW OVER SOUTH DAKOTA. SURFACE
ANALYSIS HAS MID/UPPER 50 DEGREE DEWPOINTS STREAMING NORTHWARD
ACROSS THE WARM SECTOR...THOUGH EVENING RAOBS WOULD SUGGEST THE
DEPTH/QUALITY OF THE MOISTURE RETURN LEAVES SOMETHING TO BE DESIRED
WITH 925MB GENERALLY AT OR BELOW 10C UNTIL YOU REACH THE GULF COAST.
MODERATELY SOUTHERLY LOW LEVEL FLOW SHOULD RESULT IN SOME GRADUAL
IMPROVEMENT IN THE LOW LEVEL MOISTURE RETURN TODAY. ALOFT A
SHORTWAVE TROUGH IS MOVING INTO WESTERN MN RESULTING IN INCREASING
COVERAGE OF SHOWERS AND ISOLD TSTORMS. THIS FEATURE IS LIKELY TO
MOVE ACROSS OUR AREA THIS MORNING INTO THE EARLY AFTERNOON RESULTING
IN SCT SHRA AND POSSIBLY ISOLD TSTORMS...HOWEVER BETTER INSTABILITY
IS STILL WELL TO OUR SOUTHWEST AND MIDDAY IS NOT EXACTLY A FAVORABLE
TIME FOR ELEVATED CONVECTION TO THRIVE OR/AND INTENSIFY. WILL MAKE A
LAST MINUTE DECISION ON POPS/WX THROUGH EARLY AFTERNOON SHORTLY.

BIGGER WILD CARD AND POTENTIAL PROBLEM WILL BE LATE THIS AFTERNOON
OR MORE LIKELY THIS EVENING. MODELS ALL SUGGEST SFC LOW WILL TRACK
ACROSS CENTRAL ILLINOIS AND SHOULD DRAG WARM FRONT NORTH INTO OUR
SOUTHERN CWA ALONG WITH WARMER AND POTENTIALLY MORE UNSTABLE AIR
MASS. MODELS ARE PRETTY UNANIMOUS IN DEVELOPING CONVECTION OVER OUR
SOUTHERN/SOUTHEASTERN CWA TOWARD 00Z WITH IT THEN LIKELY TO RACE
SOUTHEASTWARD OUT OF THE AREA THIS EVENING. EVENING SOUNDINGS SHOWED
THE PRESENCE OF AN EXPANSIVE AND STRONG ELEVATED MIXED LAYER (EML)
OVER MUCH OF THE CENTRAL CONUS WHICH IS APPARENTLY ALREADY BEING
ADVECTED EASTWARD INTO THE AREA.

GIVEN THE STRONG EML AND ASSOCIATED CAP...QUESTIONABLE MOISTURE
RETURN...UNCERTAINTY REGARDING THE EXTENT OF CLEARING AND
DESTABILIZATION ACROSS THE WARM SECTOR THIS AFTERNOON...AND PROGGED
LATE ARRIVAL OF VORT MAX (CURRENTLY SEEN ON WATER VAPOR MOVING INTO
SOUTHERN MANITOBA) THERE ARE CERTAINLY PLENTY OF POTENTIAL SCENARIOS
THAT COULD RESULT IN LITTLE/NO CONVECTION AND SEVERE THREAT IN OUR
AREA LATE THIS AFTERNOON/EVENING. HAVING SAID THAT...SHEAR PROFILES
(PARTICULARLY DEEP LAYER) ARE FORECAST TO BE VERY FAVORABLE FOR
SUPERCELLS/BOWING SEGMENTS THIS AFTERNOON AND EVENING AND GIVEN THE
STRONG MODEL CONSENSUS ON THUNDERSTORMS DEVELOPING THIS AFTERNOON
OVER CENTRAL INTO SOUTHERN PORTIONS OF NE IL AM RELUCTANT TO
DOWNPLAY THE SEVERE POTENTIAL TODAY TOO MUCH. THE NORTHERN EXTENT OF
THE SEVERE THREAT SHOULD BE LIMITED TO NEAR THE WARM FRONT WHICH
SHOULD STAY SOUTH OF I-80...KEEPING THE SEVERE WEATHER THREAT LOW
FOR AREAS NORTH OF I-80.

TO THE NORTH OF THE WARM FRONT EXPECT EAST WINDS TO LOCK IN TODAY
AND RESULT IN A FAIRLY COOL DAY...PARTICULARLY NEAR THE LAKE WHERE
TEMPS WILL LIKELY HOLD IN THE 50S THROUGH MUCH OF THE DAY. THIS COOL
AIR MASS WILL BE SYNOPTICALLY RE-ENFORCED TONIGHT AS THE LOW MOVES
OFF TO THE EAST AND NORTHERLY WINDS LOCK IN. FORECAST SOUNDINGS ARE
ALL PRETTY OMINOUS LOOKING WITH RESPECT TO POST FRONTAL STRATUS
OVERSPREADING THE AREA TONIGHT AND LINGERING INTO THURSDAY MORNING
BEFORE SCATTERING OUT DURING THE DAY THURSDAY. DESPITE MIXED
AFTERNOON SUNSHINE...TEMPS SHOULD BE RELATIVELY COOL BY LATE APRIL
STANDARDS.

CERTAINLY NO SURPRISE THAT THE MODELS HAVE ALL TRENDED SLOWER WITH
THE EASTWARD PROGRESSION OF THE CUT OFF LOW OFF THE CALIFORNIA
COAST...WITH IT NOW LOOKING LIKE RAIN MAY NOT ARRIVE UNTIL LATER
FRIDAY AFTERNOON OR MORE LIKELY FRIDAY NIGHT. STILL APPEARS AS
THOUGH SYSTEM WILL BE IN A WEAKENING PHASE AS IT RUNS CONFLUENT FLOW
ON THE SOUTHWEST SIDE OF THE DEEPENING HUDSON VORTEX OVER THE NE
CONUS. MODELS REMAIN FAIRLY GENEROUS WITH QPF FRIDAY NIGHT INTO
SATURDAY...ESPECIALLY OVER OUR SOUTHERN CWA...HOWEVER ITS STILL A
BIT EARLY TO GET EXCITED ABOUT A SOAKING RAIN AS THERE WILL BE
LITTLE TIME FOR ANY APPRECIABLE MOISTURE RETURN AND MY CONFIDENCE IN
THE MODELS CORRECTLY HANDLING SUCH A COMPLEX EVOLUTION OF SYSTEMS
ISNT ALL THAT HIGH. NOT TO MENTION THE OLD RULE OF WHEN IN
DROUGHT...KEEP IT OUT (REFERRING TO PRECIP CHANCES) AS DROUGHTS
OFTEN SEEM TO BE SELF-PERPETUATING EVENTS. EASTERLY WINDS AND COOLER
THAN AVERAGE TEMPS SHOULD CONTINUE THROUGH THE WEEKEND AND INTO THE
START OF NEXT WEEK IN THE WAKE OF THIS SYSTEM.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

 * SHRA ACTIVITY
 * CIG TRENDS
 * WIND TRENDS

SHEA

//DISCUSSION...UPDATED 18Z...

LOW PRESSURE MOVING ACROSS IOWA WILL CONTINUE TO BE THE FOCAL
POINT FOR WEATHER THIS AFTERNOON. ATTACHED TO IT IS A WARM FRONT
THAT IS EXTENDING TO THE EAST...AND SLOWLY LIFTING THROUGH CENTRAL
ILLINOIS. MODEL FORECASTS EARLIER IN THE DAY WERE REALLY
HIGHLIGHTING EXPLOSIVE DEVELOPMENT ACROSS THE FRONT AS THE LOW
SHIFTED THROUGH ILLINOIS. ONE THING ALL GUIDANCE...OUTSIDE OF THE
HRRR...DID WRONG WAS FORECAST THE AMOUNT OF MOISTURE MOVING INTO
THE AREA. MOST MODELS OVERDID DEWPOINT FORECASTS BY 5 TO 7
DEGREES...AND THAT SEVERELY IMPACTED OUTPUT OF CONVECTIVE SCHEMES.
TRENDS NOW INDICATE THAT BULK/ORGANIZATION TO THE SHOWERS MOVING
OVER THE EASTERN TERMINALS WILL BE OVER THE LAKE IN THE NEXT
HOUR...AND ONLY SOME WIDELY SCATTERED SHOWERS WILL REMAIN THROUGH
THE EVENING HOURS. ANY THUNDER SHOULD ALSO REMAIN SOUTH OF THE
TERMINALS...AND CLOSER TO CENTRAL ILLINOIS. DID FOLLOW HRRR TRENDS
FOR PRECIP TIMING/COVERAGE AND INTENSITY WITH THE 18Z PACKAGE. THERE
IS STILL A BIG QUESTION MARK SURROUNDING THE CIG FORECAST THIS
EVENING. WITH THE EXPECTED RAINS...AND FLOW OFF OF THE
LAKE...GUIDANCE DID BRING CIGS DOWN TO A CAT 2 AND INTO THE IFR
REALM...BUT WITH THE LACK OF PRECIP...WOULD ONLY EXPECT CIGS TO
FALL INTO THE LOWER MVFR CATEGORY...AND STAY OUT OF LIFR/IFR.
WINDS WILL REMAIN OUT OF THE NORTH AS THE LOW MOVES EAST...AND
EXPECT SOME DAYTIME GUSTS INTO THE LOWER 20S THURSDAY AFTERNOON.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

 * MODERATE/HIGH CONFIDENCE ON THE PRECIP TRENDS/TIMING
 * MODERATE CONFIDENCE ON THE WIND FORECAST
 * LOW CONFIDENCE ON THE CIG HEIGHT FORECAST

SHEA

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...VFR.

FRIDAY...CHANCE SHRA. SLIGHT CHANCE TSRA OVERNIGHT. OCNL MVFR
CIGS/VIS POSSIBLE.

SATURDAY...MVFR. CHANCE SHRA.

SUNDAY...VFR. WX NIL.

MONDAY...VFR. WX NIL.

TUESDAY...CHANCE AFTERNOON TSRA.

LENNING

&&

.MARINE...
211 PM CDT

I HAVE OPTED TO GO WITH A GALE WARNING FOR THE OPEN WATERS OF LAKE
MICHIGAN ON THURSDAY. A STRONG PUSH OF COLD AIR AND RAPID PRESSURE
RISES...ASSOCIATED WITH SURFACE HIGH PRESSURE BUILDING IN ACROSS THE
WESTERN GREAT LAKES...LOOKS TO SET UP A PERIOD OF GALE FORCE WINDS
DURING THE DAY ON THURSDAY. IT APPEARS GALES MAY BEGAN AS EARLY AS
DAYBREAK ACROSS THE FAR NORTHERN SECTION OF THE LAKE AS A STRONG
PUSH OF COLD AIR BEGINS TO SPILL ACROSS THE LAKE. THESE STRONG WINDS
WILL QUICKLY SPREAD DOWN LAKE MICHIGAN DURING THE MORNING HOURS. THE
OVERALL DURATION OF THE GALE FORCE WINDS LOOKS TO BE ABOUT 6 TO 9
HOURS. I HAVE LEFT THE NEAR SHORES OUT OF THIS GALE WARNING FOR NOW
DUE TO UNCERTAINTIES ON HOW FAR SOUTH THESE STRONG WINDS WILL PUSH.
HOWEVER...A PERIOD OF GALE FORCE GUSTS ARE POSSIBLE ACROSS THE
INDIANA NEAR SHORES DURING THE LATE MORNING AND AFTERNOON HOURS  ON
THURSDAY.

THE WINDS WILL QUICKLY ABATE THURSDAY EVENING. THEREFORE...I WILL
RUN THE GALE WARNING THROUGH THURSDAY AFTERNOON. A PERIOD OF LIGHTER
WINDS WILL SET UP ACROSS LAKE MICHIGAN ON FRIDAY AS SURFACE HIGH
PRESSURE DOMINATES. IT DOES APPEAR THAT EASTERLY WINDS WILL PICK UP
IN INTENSITY FRIDAY NIGHT AND SATURDAY AS A SURFACE LOW TRACKS FROM
THE MID MISSISSIPPI VALLEY EASTWARD ACROSS THE OHIO VALLEY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Apr 25, 11:02 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1102 AM CDT WED APR 25 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1102 AM CDT WED APR 25 2012 /1202 PM EDT WED APR 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY BE SEVERE CAPABLE OF PRODUCING:
	DAMAGING WINDS IN EXCESS OF 60 MPH.
 	HAIL TO THE SIZE OF HALF DOLLARS.
	HEAVY RAIN.
	FREQUENT CLOUD TO GROUND LIGHTNING.
        ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THE POTENTIAL FOR SCATTERED THUNDERSTORMS WILL INCREASE
  STARTING MID AFTERNOON ONWARD INTO THE EARLY EVENING OVER THE
  ENTIRE REGION. HOWEVER...THE GREATEST THREAT OF
  THUNDERSTORMS...INCLUDING THE POTENTIAL FOR SEVERE WEATHER LOOKS
  TO BE SOUTH OF INTERSTATE 80 AND MAINLY BETWEEN 4 PM AND 10 PM.

  DISCUSSION:

  A WARM FRONT WILL LIFT SLOWLY NORTHWARD TOWARD THE KANKAKEE
  RIVER LATER THIS AFTERNOON AS LOW PRESSURE MOVES EAST INTO
  WESTERN ILLINOIS BY EVENING. SCATTERED THUNDERSTORMS ARE LIKELY
  TO DEVELOP MID AFTERNOON OUT AHEAD OF THE WARM FRONT. THE
  GREATEST POSSIBILITY FOR SEVERE STORMS LIES SOUTH OF INTERSTATE
  80...WHERE THE GREATEST INSTABILITY WILL BE LOCATED. ALSO
  EXPECTING THE WARM FRONT TO SET UP SOUTH OF THE INTERSTATE 80
  CORRIDOR...WHICH WOULD ADD TO ALREADY STRONG SHEAR. DAMAGING
  WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...THOUGH
  SOME TORNADO POTENTIAL COULD DEVELOP NEAR THE ADVANCING WARM
  FRONT.

  ELSEWHERE TO THE NORTH OF THE WARM FRONT...ISOLATED TO POSSIBLY
  SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
  THIS EVENING...HOWEVER THE POTENTIAL FOR SEVERE WEATHER SHOULD
  BE MORE LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THERE IS A CHANCE
OF THUNDERSTORMS AREA WIDE AGAIN BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF THE KANKAKEE RIVER.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-261615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1102 AM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THURSDAY INTO EARLY FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1102 AM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE THURSDAY BETWEEN THE
LATE MORNING AND EARLY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

JEE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:11 PM CDTGale WarningLOT28 hr

Nearby

Small Craft Advisories in Illinois, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.